Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 203, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2011, 12:27 AM CDT for 4 counties in South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2011, 12:27 AM CDT (05:27 UTC)
- Expired
- Aug 6, 2011, 1:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 12:30 AM CDT | TSTM WND GST 60 | 6 Sse White Lake, SD | HOUSE SHAKING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
349
WUUS53 KFSD 060527
SVRFSD
SDC003-023-035-043-060600-
/O.NEW.KFSD.SV.W.0203.110806T0527Z-110806T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT SAT AUG 6 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTH CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHWESTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA...
DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 100 AM CDT
* AT 1227 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WHITE LAKE TO 8 MILES NORTHWEST OF
HARRISON TO 8 MILES NORTHEAST OF PLATTE...AND MOVING SOUTHEAST AT
35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PLANKINTON AND HARRISON AROUND 1240 AM CDT...
STICKNEY AROUND 1245 AM CDT...
CORSICA AROUND 1250 AM CDT...
MOUNT VERNON AROUND 1255 AM CDT...
ARMOUR AROUND 100 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4369 9818 4337 9815 4323 9824 4339 9878
4359 9879 4383 9880
TIME...MOT...LOC 0527Z 296DEG 30KT 4371 9864 4353 9862
4346 9871
WIND...HAIL 60MPH <1.00IN
$$
SCHUMACHER2 follow-up statements
461
WWUS53 KFSD 060542
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1242 AM CDT SAT AUG 6 2011
SDC023-060551-
/O.CAN.KFSD.SV.W.0203.000000T0000Z-110806T0600Z/
CHARLES MIX SD-
1242 AM CDT SAT AUG 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHARLES MIX
COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4369 9818 4337 9815 4349 9868 4359 9863
4380 9870
TIME...MOT...LOC 0541Z 268DEG 29KT 4374 9849 4359 9845
4349 9856
$$
SDC003-035-043-060600-
/O.CON.KFSD.SV.W.0203.000000T0000Z-110806T0600Z/
DOUGLAS SD-DAVISON SD-AURORA SD-
1242 AM CDT SAT AUG 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
AURORA...SOUTHWESTERN DAVISON AND NORTHEASTERN DOUGLAS COUNTIES UNTIL
100 AM CDT...
AT 1241 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PLANKINTON TO STICKNEY TO HARRISON...MOVING EAST AT 35
MPH.
IN ADDITION...AT 1230 AM CDT 60 MPH WINDS WERE REPORTED IN 6 MILES
SOUTH SOUTHEAST OF WHITE LAKE WITH THESE STORMS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PLANKINTON AROUND 1245 AM CDT...
STICKNEY AROUND 1245 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4369 9818 4337 9815 4349 9868 4359 9863
4380 9870
TIME...MOT...LOC 0541Z 268DEG 29KT 4374 9849 4359 9845
4349 9856
WIND...HAIL 60MPH <1.00IN
$$
SCHUMACHER639
WWUS53 KFSD 060559
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1259 AM CDT SAT AUG 6 2011
SDC003-035-043-060609-
/O.EXP.KFSD.SV.W.0203.000000T0000Z-110806T0600Z/
DOUGLAS SD-DAVISON SD-AURORA SD-
1259 AM CDT SAT AUG 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN AURORA...SOUTHWESTERN
DAVISON AND NORTHEASTERN DOUGLAS COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS AS THEY MOVE INTO SOUTHERN DAVISON COUNTY.
LAT...LON 4369 9818 4337 9815 4349 9868 4359 9863
4380 9870
TIME...MOT...LOC 0559Z 268DEG 29KT 4374 9829 4359 9825
4349 9836
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:25 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 5, 9:25 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT FRI AUG 5 2011 .DISCUSSION... HAVE SPLIT UP FIRST PERIOD POP GRIDS INTO 3 HOUR BLOCKS TO HELP COVER WEAK SHOWERS ALONG THE OUTFLOW BOUNDARY IN THE EASTERN HALF OF THE CWA DISSIPATING QUICKLY AFTER 03Z AND THEN THE APPROACHING THUNDERSTORMS FROM THE WEST. STILL THINK THAT THIS LINE IN CENTRAL SD WILL CONTINUE TO WEAKEN AS IT HAS FOR THE PAST HOUR. CLOUD TOPS ON IR ARE WARMING AND DO NOT EXPECT MUCH ACTIVITY IN THE CWA UNTIL AFTER MIDNIGHT. ALSO MADE A FEW MINOR ADJUSTMENTS TO FIRST PERIOD TEMPERATURES. NO CHANGES TO LATER PERIODS AT THIS TIME. && .AVIATION... ISOLATED SHOWERS WITH AN OUTFLOW BOUNDARY EXTENDING FROM SOUTHWEST OF KFSD TO KFSD TO KPQN WILL QUICKLY DISSIPATE WITH SUNSET. WINDS WITH THE OUTFLOW BOUNDARY ONLY RESULTED IN A BRIEF INCREASE TO AROUND 12 TO 15 KTS OUT OF THE SOUTHEAST. EXPECT THAT CU THAT HAS FORMED WILL QUICKLY DISSIPATE AS WELL. AFTER THAT WILL WAIT FOR CONVECTION FROM OUT WEST TO MOVE EAST. THIS LINE OF STORMS IS BEGINNING TO OUTRUN THE BETTER INFLOW BUT IT ALSO HAS DEVELOPED A DECENT COLD POOL THAT MAY ALLOW IT TO MAINTAIN FOR A COUPLE OF HOURS AFTER SUNSET. THE QUESTION IS WHETHER IT WILL MAKE IT TO KHON BEFORE DYING. CURRENT TIMING WOULD HAVE IT REACH KHON AROUND 05Z AND EXPECTATION IS THAT THIS LINE WILL WEAKEN SOUTH OF HIGHWAY 212 AND NOT REACH KHON. HOWEVER..WILL CONTINUE TO MONITOR TO SEE IF THE OUTFLOW ACCELERATES EAST IN THE NEXT 1 TO 2 HOURS. OTHERWISE...DO EXPECT THAT MORE CONVECTION WILL DEVELOP IN WRN SD OVERNIGHT AS THE LOW LEVEL JET DEVELOPS AND AS THE LOW LEVEL JET INCREASES IN THE JAMES VALLEY THESE STORMS COULD REACH HURON LATE TONIGHT OR TOMORROW MORNING. OTHER STORMS MAY AFFECT KHON IN THE EARLY AFTERNOON ALONG A COLD FRONT. THESE STORMS WOULD APPROACH KFSD AFTER 21Z. THE FRONT WILL APPROACH KSUX BETWEEN 00Z AND 03Z BUT THE CHANCE OF STORMS IS MUCH LESS SOUTH OF I90 SO WILL LIKELY NOT INCLUDE CONVECTION WITH 06Z TAFS. ONLY OTHER AVIATION CONCERN WILL BE FOG...PRIMARILY ALONG AND EAST OF I29. WITH VERY MOIST AIR MOVING IN...AS CU CLEARS SHOULD RADIATE DOWN TO DEW POINT AND EXPECT FOG TO BEGIN TO FORM BY 07 OR 08Z. LOCALLY DENSE FOG AND IFR CIGS ARE POSSIBLE IN THE FOG WHICH SHOULD BURN OFF BETWEEN 13Z AND 15Z./SCHUMACHER && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MG/SCHUMACHER
Hazardous weather outlook, Aug 5, 10:26 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1026 AM CDT FRI AUG 05 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1026 AM CDT FRI AUG 05 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY IN AREAS ALONG THE MISSOURI RIVER INTO PORTIONS OF NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW MORE THUNDERSTORMS MAY DEVELOP TONIGHT OVER CENTRAL SOUTH DAKOTA AND PUSH INTO THE JAMES RIVER VALLEY LATE. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE. FLOODING... MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA ON SATURDAY AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 6, 12:03 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 AM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG 2 SSW CHAMBERLAIN 43.78N 99.34W
08/05/2011 BRULE SD TRAINED SPOTTER
LARGE BRANCHES DOWN.
&&
WILLIAMSLocal storm report, Aug 6, 12:12 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1212 AM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND DMG 5 SW KIMBALL 43.69N 99.01W
08/06/2011 BRULE SD TRAINED SPOTTER
NUMEROUS BRANCHES DOWN, HOUSE SHAKING.
&&
WILLIAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:38 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 52 min |
| Aug 6, 12:03 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 27 min |
| Aug 6, 2:31 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.